Missouri, 2007

Tornado and Flash Flood in Missouri, August 8 to 9, 2007

August 8 to 9, 2007 · NWS EAX · 20 events in 9 counties and zones

A cold front dropped across portions of northern Missouri, mainly north|of Highway 36. Damaging winds was primarily reported, along with an |isolated tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
$12,000
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cold front dropped across portions of northern Missouri, mainly north|of Highway 36. Damaging winds was primarily reported, along with an |isolated tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 8, 4:24 PM CST, 51 minutes earlier.

Area forecast discussion, Aug 8, 4:24 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
524 PM CDT WED AUG 8 2007

.UPDATE...

UPDATE TO THE ZONES TO ACCOUNT FOR TORNADO WATCH 572. CONVECTION
DEVELOPING ALONG BOUNDARY ACROSS SOUTHEAST NEBRASKA/NORTHEAST KANSAS.
SHOULD SEE CONVECTION TAKE A GENERAL NORTHEAST TO EAST TRAJECTORY AND
WILL LIKELY GET ACTIVITY PUSHING INTO NORTHWEST MISSOURI DURING THE
NEXT COUPLE OF HOURS. PARAMETERS FAVOR THE THREAT FOR DAMAGING WINDS
AND SOME HAIL AS WELL AS ISOLATED TORNADOES GIVEN SUPERCELL STRUCTURE.

DEROCHE

.PREV DISCUSSION...
/ISSUED 343 PM CDT WED AUG 8 2007/

REMNANT CLOUD DEBRIS FROM THIS MORNINGS AND EARLY AFTERNOONS
CONVECTION CONTINUING TO SLOWLY ERODE ACROSS THE AREA. A FEW RESIDUAL
BOUNDARIES LEFT OVER AND CU STREAKS HAVE NOW DEVELOPED ACROSS NW
MO/NE KS. IN ADDITION...DIFFERENTIAL HEATING ZONE HAS ESTABLISHED
FROM ST JOSEPH TO KIRKSVILLE WHERE CLOUD COVER HAS HELD ON THIS
AFTERNOON. BIG QUESTION IS WHETHER SURFACE BASED CONVECTION WILL
INITIATE THIS AFTERNOON WITHIN ZONE OF STRONGEST HEATING. CURRENT
THINKING IS YES AS CU HAS BECOME MORE ROBUST IN THE LAST COUPLE OF
HOURS...MAINLY ACROSS NORTHERN KANSAS/SOUTHERN NEBRASKA. AREA
PROFILERS/LATEST RUC ANALYSIS REVEALING 30-40 KTS OF H5 FLOW
CONTRIBUTING TO SUFFICIENT SHEAR FOR ORGANIZED CONVECTION. THIS ATOP
SFC TEMPS IN THE MID TO UPPER 90S ALONG WITH TDS IN THE MID 70S
CONTRIBUTING TO MLCAPES OF 3500 J/KG+. 20Z TOP SOUNDING SHOWING A
VERY SUPPORTIVE WIND PROFILE DESPITE PREVAILING CAP. SHOULD
CONVECTION INITIATE...WHICH SEEMS MOST LIKELY ACROSS NORTHERN
KS/SOUTHERN NE...STORMS WILL LIKELY QUICKLY BECOME SEVERE AS VIGOROUS
UPDRAFTS WILL RESULT GIVEN STRONG TO EXTREME CAPE VALUES. THIS WILL
LEAD TO THE POTENTIAL FOR STRONG DOWNDRAFTS AND HAIL PRODUCTION
WITHIN THE STRONGER STORMS. IN ADDITION...CANNOT RULE OUT A TORNADO
OR TWO GIVEN SUPERCELL DEVELOPMENT AND MOVEMENT INTO AIR MASS
CHARACTERIZED BY LOWER DEWPOINT DEPRESSION AND ENHANCED LOW LEVEL
HELICITY NEAR SFC BOUNDARIES. ALSO...PWS HAVE INCREASE TO NEAR 2 IN
WHICH WOULD POSE A THREAT FOR HEAVY RAIN AND A SUBSEQUENT FLASH FLOOD
SCENARIO IF STORMS BEGIN TO TRAIN. OVERALL...CONVECTION SHOULD
EVENTUALLY CONGEAL INTO AN MCS AS SFC FRONT BEGINS TO SLIDE SOUTH AND
NE/IA TONIGHT. THIS WOULD TEND TO TRANSITION CONVECTION AND SVR
POTENTIAL TO A MAINLY DAMAGING WIND THREAT.

BEYOND CONVECTIVE POTENTIAL THIS AFTERNOON AND TONIGHT...NEXT
CONCERN IS WITH HEAT OVER THE NEXT FEW DAYS. SOME CONCERN THAT
CRITERIA FOR EXCESSIVE HEAT WARNING WILL HAVE TROUBLE BEING MET.
AFOREMENTIONED WEAK FRONT WILL MAKE SOUTHERN PROGRESS TONIGHT AND
TOMORROW. H85 TEMPS COOL A TAD TOMORROW YET STILL RANGE IN THE
22-24C CATEGORY. MAJOR LIMITING FACTOR TO HIGHER HEAT INDEX VALUES
WILL BE DRIER LLVL AIR MASS AND SHOULD TEND TO OFFSET STRONG DIURNAL
HEATING. HAVE THEREFORE JUDGED SOUTHWARD EXTEND OF DRY AIR AND EDGED
A NORTHERN TIER OF COUNTIES OFF OF THE EXCESSIVE HEAT WARNING FOR
TOMORROW AND FRIDAY. WILL LEAVE TO LATER SHIFTS TO DETERMINE IF
FURTHER COUNTIES MAY NEED TO BE REMOVED IN LATER OUTLOOKS.

BEYOND FRIDAY...APPEARS HEAT HEADLINES MAY NEED TO BE CONSIDERED AGAIN
AS UPPER RIDGE ONCE AGAIN BUILDS ACROSS THE AREA. WILL TAKE IT DAY BY
DAY FOR NOW AND REEVALUATE AS TIME FRAME GETS CLOSER.

DEROCHE

LONG TERM (SATURDAY THROUGH WEDNESDAY)...

VERY FEW CHANGES REQUIRED IN THE MEDIUM RANGE AS MODELS REMAIN QUITE
CONSISTENT WITH STRENGTHENING AN UPPER RIDGE UPWARDS OF 600DM ALONG
THE KS/OK BORDER REGION INTO THE OZARKS.

OPPRESSIVE HEAT WILL ONCE AGAIN BUILD ACROSS THE REGION THROUGH THE
WEEKEND INTO EARLY NEXT WEEK...WITH AFTERNOON HIGHS CONSISTENTLY
APPROACHING 100 DEGREES. AFTER THE BRIEF FRONTAL PASSAGE IN THE DAY
3 TIME FRAME...DEWPOINTS MAY TAKE THE DAY SATURDAY TO RECOVER AMIDST
EASTERLY LOW LEVEL FLOW...SO EXPECT TO SEE A BREAK IN THE EXCESSIVE
HEAT WARNING. A WATCH WILL LIKELY NEED TO BE POSTED FOR SUNDAY
ONWARD IN THE NEXT DAY OR TWO.

OUTSIDE OF THE OUTLIER DGEX MODEL WHICH RETROGRADES THE UPPER RIDGE
TOWARD THE HIGH PLAINS...THE REMAINDER OF THE MODEL SUITE AND GFS
ENSEMBLE REMAIN CONSISTENT WITH KEEPING ANY CONVECTION WELL TO THE
NORTH AND MOST OF THE CWA CLOUD-FREE THROUGH THE PERIOD GIVEN THE
LARGE SCALE SUBSIDENCE AND THERMAL CAPPING.

PERSISTENT E-SE LOW LEVEL FLOW WILL LIKELY ALSO BRING IN
CONSIDERABLE HAZE DURING THE PERIOD.

BOOKBINDER

&&

AVIATION...

CLOUD COVER SLOWLY ERODING EARLY THIS AFTERNOON ACROSS THE AREA IN
THE WAKE OF MORNING ACTIVITY. DISTINCT OUTFLOW BOUNDARY NOW EVIDENT
FROM TOPEKA TO JUST SOUTH OF THE KC METRO. CURRENT THINKING IS
BOUNDARY WILL SLOWLY DRIFT NORTH THROUGH THE AFTERNOON IN RESPONSE TO SHORT
WAVE SLIDING ACROSS NEBRASKA/IOWA. LEFT IN VCTS FOR TAF SITES TO
ACCOUNT FOR BOUNDARY AND UNCERTAINTY REGARDING CONVECTIVE INITIATION.
OTHERWISE...SHOULD SEE ADDITIONAL CONVECTION DEVELOP ACROSS NORTHERN
MISSOURI/SOUTHERN IOWA LATER THIS AFTERNOON AND EVENING AND PUSH
SOUTHWARD.

DEROCHE

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM FRIDAY FOR MOZ028-MOZ029-
     MOZ030-MOZ031-MOZ032-MOZ033-MOZ037-MOZ038-MOZ039-MOZ040-
     MOZ043-MOZ044-MOZ045-MOZ046-MOZ053-MOZ054.

     EXCESSIVE HEAT WARNING UNTIL 7 AM THURSDAY FOR MOZ020-MOZ021-
     MOZ022-MOZ023-MOZ024-MOZ025.

KS...EXCESSIVE HEAT WARNING UNTIL 7 AM THURSDAY FOR KSZ025-KSZ102.

     EXCESSIVE HEAT WARNING UNTIL 7 PM FRIDAY FOR KSZ057-KSZ060-
     KSZ103-KSZ104-KSZ105.
Hazardous weather outlook, Aug 8, 12:03 PM CST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 PM CDT WED AUG 8 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
103 PM CDT WED AUG 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CLOUD COVER WILL CONTINUE TO SLOWLY ERODE THIS AFTERNOON ALLOWING THE
AIR MASS TO DESTABILIZE ACROSS NORTHERN MISSOURI AND EASTERN KANSAS.
A DISTINCT OUTFLOW BOUNDARY CURRENTLY DRAPED FROM TOPEKA TO JUST SOUTH
OF THE KANSAS CITY METRO AREA WILL SLOWLY DRIFT NORTH AND MAY BECOME
A FOCUS FOR THUNDERSTORM ACTIVITY LATER THIS AFTERNOON. ANY STORMS
THAT DO DEVELOP WILL HAVE THE CAPABILITY OF BECOMING STRONG TO SEVERE
AS INSTABILITY VALUES CONTINUE TO RISE. THE MAIN THREATS WITH THIS
ACTIVITY WILL BE DAMAGING WINDS AND HAIL. IN ADDITION...ANY STORMS
THAT BECOME WELL ORGANIZED IN VICINITY OF THE AFOREMENTIONED
BOUNDARY MAY ALSO HAVE THE POTENTIAL TO PRODUCE A TORNADO OR TWO.

ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS AFTERNOON
AND EVENING ALONG AND AHEAD OF A SLOW MOVING FRONT THAT WILL PUSH
INTO NORTHERN MISSOURI. IF SUFFICIENT CLOUD COVER CAN ERODE...STRONG
TO SEVERE STORMS WILL ALSO BE POSSIBLE WITH THIS ACTIVITY WITH AGAIN
THE MAIN THREATS BEING DAMAGING WINDS AND HAIL.

WITH ABUNDANT MOISTURE IN PLACE ACROSS THE AREA...STORMS WILL TEND TO
BECOME EFFICIENT RAIN PRODUCERS. THEREFORE...THE THREAT FOR HEAVY
RAINFALL AND ISOLATED FLASH FLOODING IS ALSO PRESENT THIS AFTERNOON
THROUGH TONIGHT.

THE DANGEROUS COMBINATION OF HEAT AND HUMIDITY CONTINUES TO BE OF
CONCERN ACROSS THE AREA. HIGH HUMIDITY WILL COMBINE WITH HIGH
TEMPERATURES IN THE LOW TO UPPER 90S...PRODUCING HEAT INDEX VALUES IN
EXCESS OF 100 DEGREES ACROSS THE ENTIRE OUTLOOK AREA THIS AFTERNOON.
THE MOST DANGEROUS CONDITIONS WILL BE FOUND ALONG AND SOUTH OF A LINE
STRETCHING FROM SAINT JOSEPH...TO CHILLICOTHE...TO MACON. HEAT INDEX
VALUES ACROSS THIS REGION WILL REACH AND LIKELY EXCEED 105 DEGREES
FOR SEVERAL HOURS. AS A RESULT OF THESE HIGH HEAT INDEX VALUES...AN
EXCESSIVE HEAT WARNING CONTINUES FOR THIS AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STAGNANT WEATHER PATTERN WILL KEEP HEAT AND HIGH HUMIDITY ACROSS
THE ENTIRE OUTLOOK AREA THROUGH AT LEAST THE END OF THE WORK WEEK...AND
POTENTIALLY INTO THE UPCOMING WEEKEND. AN EXCESSIVE HEAT WARNING
WILL REMAIN IN EFFECT THROUGH FRIDAY FOR LOCATIONS ALONG AND SOUTH OF
THE MISSOURI RIVER. LOCATIONS ACROSS THIS REGION CAN EXPECT SEVERAL
AFTERNOONS WHERE HEAT INDEX VALUES REACH AND EXCEED 105 DEGREES FOR
THREE OR MORE HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING
GENERALLY ALONG AND NORTH OF A KANSAS CITY TO BOONVILLE LINE.

DEROCHE

The radar

The Omaha radar (KOAX), 123 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 hail, 1 tornado, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Atchison

When
August 8, 5:15 PM CST
Where
Atchison County, Rockport
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.420, -95.520

Thunderstorm Wind, Atchison

When
August 8, 5:42 PM CST
Where
Atchison County, 0.69 mi N of Tarkio
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.440, -95.380

Roof blown off recycling center near intersection of Highway 59 and Highway 136.

Tornado, Atchison

When
August 8, 5:45 PM CST to 5:46 PM CST
Where
Atchison County, 1.48 mi NNW of Fairfax to 1.49 mi NNW of Fairfax
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
40.350, -95.411

Brief tornado touchdown at 1745 CST just north northwest of Fairfax. No damage or injuries reported.

Thunderstorm Wind, Atchison

When
August 8, 5:45 PM CST
Where
Atchison County, Rockport
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$2,000
Reported by
Emergency Manager
Coordinates
40.420, -95.520

Porch blown off house on Rainbow Drive in Rockport. Many trees...power lines and phone lines down. Corn fields were also flattened.

Thunderstorm Wind, Atchison

When
August 8, 5:57 PM CST
Where
Atchison County, 0.87 mi NW of Tarkio Gould Muni Ar
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.460, -95.380

Numerous downed trees blocking the Highway O north of Tarkio.

Thunderstorm Wind, Atchison

When
August 8, 6:00 PM CST
Where
Atchison County, 0.87 mi NE of Fairfax
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
40.339, -95.388

Emergency Manager reports massive blow down across southern Atchison county, from Fairfax to the county line. Widespread trees and power poles down. Entire corn fields mowed down by straight line winds.

Thunderstorm Wind, Atchison

When
August 8, 6:00 PM CST
Where
Atchison County, Rockport
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.420, -95.520

Thunderstorm Wind, Nodaway

When
August 8, 6:05 PM CST
Where
Nodaway County, Burlington Jct
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.450, -95.070

Thunderstorm Wind, Nodaway

When
August 8, 6:19 PM CST
Where
Nodaway County, 0.69 mi S of Maryville
Measured
53 kt (61 mph) estimated gust
Reported by
AWOS
Coordinates
40.340, -94.870

A wind gust to 53 knots, was Measured at the Maryville airport /KEVU/ AWOS.

Thunderstorm Wind, Holt

When
August 8, 6:29 PM CST
Where
Holt County, 0.69 mi S of Mound City
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.120, -95.230

Six inch tree limbs covering Highway 59.

Thunderstorm Wind, Nodaway

When
August 8, 6:50 PM CST
Where
Nodaway County, 0.53 mi W of Graham
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.200, -95.040

Eight to ten inch tree limbs down.

Flash Flood, Nodaway

When
August 8, 6:53 PM CST to 10:53 PM CST
Where
Nodaway County, 1.05 mi W of Hopkins
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.550, -94.840

Water over Highway JJ between Jade Road and Highway FF.

Thunderstorm Wind, Buchanan

When
August 8, 6:55 PM CST
Where
Buchanan County, 0.69 mi S of St Joseph
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.760, -94.850

Power lines down in the city of St. Joseph.

Thunderstorm Wind, Andrew

When
August 8, 6:56 PM CST
Where
Andrew County, 0.69 mi N of Savannah
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.940, -94.830

Powerlines down.

Thunderstorm Wind, De Kalb

When
August 8, 7:05 PM CST
Where
De Kalb County, 9 mi W of Maysville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.880, -94.550

Thunderstorm Wind, Harrison

When
August 8, 7:10 PM CST
Where
Harrison County, New Hampton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.270, -94.200

Thunderstorm Wind, Daviess

When
August 8, 7:40 PM CST
Where
Daviess County, 7.59 mi SW of Carlow
Measured
66 kt (76 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.810, -93.960

Thunderstorm Wind, Grundy

When
August 8, 7:50 PM CST
Where
Grundy County, Trenton Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
40.080, -93.600

Aquila Energy reports power lines down...152 customers without power.

Thunderstorm Wind, De Kalb

When
August 8, 8:05 PM CST
Where
De Kalb County, 3 mi SW of Maysville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.849, -94.420

Flood, Atchison

When
August 8, 8:53 PM CST to August 9, 2:34 AM CST
Where
Atchison County, 0.94 mi ESE of Tarkio to 0.77 mi S of Tarkio
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
40.425, -95.363

The Tarkio River at Fairfax crested at 18.44 feet, or 1.44 feet above flood stage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyThe tornado archive for Missouri, 2007Warnings in Missouri, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54321, 54323, 54322, 54324, 54325, 54326, 54332, 54333, 54335, 54327, 54328, 54320, 54329, 54330, 55436, 54336, 54337, 54331, 55437, 67091.